ALLERGY
COMMUNITY
Moon-face caused by Prednisone
Avatar_n_tn
by JTD, Sep 02, 2006
Hi,
I have been diagnosed with Rheumatoid Arthritis. I am 25 & am on Prednisone(60mg),salasapyrin(500mg)& Plaquenil(200mg) per day. I have developed a large moon shaped face. I am swollen in the face & neck & hate what it is doing to my face. Will this swelling & fluid go away when I come off the steroids in five weeks? It is causing me to be depressed & family have noticed the change in my face & are worried for my health. I have heard some scary things about these drugs, prednisone in particular. Please is there anything that can stop the Moon face & would I benefit from taking a dieretic too?? P.s I have had an eye twitch every day for the last 3 dys in my left eye, lasting for approx 20secs & about every 10 mins? Could this b another side effect & should I worry about it as it is annoying & starting to get sore?
Thanks
Related Discussions
Member Comments (218)
Avatar_n_tn
by CINDY4, Sep 03, 2006
HI,

My daughter also has a serious autoimmune disease, and has spent the past 5 years on steroids. She has repeatedly done several month courses of 60mg, and it certainly does change her appearance. The bad news is, right now while you are on that dose there is not a thing in this world to make the moon face go away (words straight from the mouth of her immunologist).The good news is it does go away. Many people find 10mg to be the magic number. It will keep you in maintence (with occaisonial flares), but allow the side effects to be manageable. Once you hit 10mg the weight and bloating, moon face, etc will all pretty much go away. You may see a slight fullness remain, and a couple of extra pounds, but it does get much better fairly quickly. My daughter spent 6 months last year on 60mg, and then we started tapering over 3-4 more months, getting her to 10mg. She has lost 20 pounds this year in the first 3 months of the year. She is very thin again, and all the steriod bloat is gone in her face. She is now on 5mg and doing fairly well, and at 5mg the side effects are almost completely gone. So it does get better. And you are right the side effects of steroids are too numerous to count, and many are serious. There is a great book that will help you know what to expect called "Coping with Prednisone". It is a really good book, and would be helpful with all the steroid problems. The eye thing I guess could be steroids, because they literally can cause just about anything, but autoimmune diseases can affect any organ, so if it keeps up tell your dr and you may need to see an opthamologist. Steriods can cause cataracts and increased pressure in the eyes, and at the dose you are on you really need to be seeing an eye dr regularly. Just read up about all this and ask a lot of questions. Take care.

Cindy
Avatar_n_tn
by JTD, Sep 03, 2006
Hi Cindy,

Wow you are so helpfull. Thank you so much you have really helped me out. I am on a tapering of course & I am about to go down again today. It is so nice to know that the bloating & moonface does go away when you get down in dosage. 60mg of prednisone for 6mnths seems so high? Does your daughter have rheumatoid too?

Anyway thanks again I am going to the doctor today & I will find that book. Good luck & I hope your daughter is soing well still.

Cheers
Jade
Avatar_n_tn
by CINDY4, Sep 04, 2006


My daughter has a very rare autoimmune disease called Churg-Strauss. You are right 60mg for 6 months is a ton of steroids, especially for a 11 yr old.

I have a love/hate relationship with steroids. I know without them my daughter would not be alive, and for that I love them, but I HATE all the side effects they cause. You are "fortunate", to only be on high doses for 5 weeks, you should get back to your old self quickly. I know in your shoes you don't feel fortunate, but I have learned it can always be worse. Hope all goes well. Take care.

Cindy
Avatar_n_tn
by JTD, Sep 08, 2006
Hi Cindy

Yes you are right I am lucky to only be on that dose for a short time & understand completely what you are saying about LOVE/HATE relationship. I do appreciate that It could be a hell of a lot worse but it is allways nice for someone to put things in perspective if you get a case of the "poor me's" :-) I have never heard of that disease before but it is obviously very serious.

Thank you for your help. I have been to the doctor. As you know decreasing the dosage to quickly can cause major side effects including going into cardiac arrest. However My doctor has me down to 10mg +Plaquenill 200mg & salasapyrin 500mg & losac daily so that will be good,
Thanks again & I hope your daughter is doing well & that the doctors will come up with a magic NSAID for her soon!!
Take care
Avatar_n_tn
by nebr, Sep 29, 2006
I recenly had steroid epadurals three in all for severe back pain. About 10 days after the third injection my face and neck started to swell. These injections are not suppose to be systemic, but no one can provide another answer for the swelling. I personally feel the injection went wrong and this is from the steroids. Has anyone ever experienced this - and how long before I look normal again?
Avatar_n_tn
by Diana2427, Aug 15, 2007
All, Thank you very much for taking the time to post your comments! I started taking Prednisone back in February of this year. I started with 20 mg and was supposed to stay on it for a month, but since I was diagnosed with Myasthenia Gravis, my neurologist increased my dosage (10 mg per month) until I reached 60 mg. I wasn't aware of the moon face side effect and as soon as I hit 40 mg, I gained so much weight on my face! I'm working my way down now and I'm currently taking 15 mg! The only other bad side effect I've experience was the mood swings! I'm normally a very easy going person and I'm always in a good mood. I have to remind myself whenever I feel sad or depressed all of the sudden that that's not me but the prednisone. My doctor warned me about gaining weight so I filled up my refrigerator with fruits, vegetable and a lot of healthy snacks (yogurt/cottage cheese). I've been in prednisone for a total of 6 months and I've gained about 10 lbs. I think it could've been worse. I also try to stay active and exercise 3-5 times a week. Even if it's only for 20 minutes, it does make a difference. Don't get discouraged, stay positive! I keep telling myself I can chose to be sick and miserable or I can chose to be sick and happy. I think you live a healthier and longer live if you chose the second choice :-)
Avatar_f_tn
by tumbleweed1999, Aug 20, 2007

I was started on 40mg Prednisone 5 days ago, so am just beginning. -:(  I have just managed to lose nearly 30 lbs and now this.  ugh!  At least it is encouraging that the "moon face" and weight gain are not a permanent thing as I tho't it might be.  Knowing there is a light at the end of the tunnel is definitely encouraging..-:).   I was diagnosed with Bridging Firosis stage 3, non-supportive,destructive Cholangitis (still have to research this one)  all being AIH related.

Will look forward to more posts on this.

346691_tn?1203855081
by janzie, Feb 26, 2008
I have sarted to reduce my steroids from 40mg as iv been on them for 3yrs Im finding lots of side effects head achs joint pain tired all the time. does any one know how long this is going to take. I have managed to get down to 12.5mg but have had to go up to 15.0mg as I could not cope. am feeling a little better since going back up but am disapointed. please help if you can

Janzie  
Avatar_m_tn
by sunlover7, Apr 09, 2008
how soon after going on the pred did you notice the moon face?  i was on 40 mg (2days) 30 mgs (2days) etc for 2 weeks about a month ago but my hives came back so my dr started me on 60 mg (3days) 50 mg (2days) 40mg (2days) and THANKFULLY today i started w/ 30 mgs for 2 days.  i just looked in the mirror and swore my face looks round - could it be from the extra lbs i put on from the pred or do you think the moon face could be starting after approx 10 days.  i'm sooooo bummed, i had just lost 9 lbs and have already put 5 back on from these 2 terms of pred....  drs don't want to hear complaints about weight either - i'm about 15lbs overweight and they just brush off my complaints of weight gain - ESPECIALLY the thin ones...;(